Skip to Main Content

++

  • Image not available. The initial diagnosis of drug-induced kidney disease (DIKD) typically involves detection of elevated serum creatinine and blood urea nitrogen, for which there is a temporal relationship between the toxicity and use of a potentially nephrotoxic drug.
  • Image not available. DIKD is best prevented by avoiding the use of potentially nephrotoxic agents for patients at increased risk for toxicity. However, when exposure to these drugs cannot be avoided, recognition of risk factors and specific techniques, such as hydration, may be used to reduce potential nephrotoxicity.
  • Image not available. Acute tubular necrosis is the most common presentation of DIKD in hospitalized patients. The primary agents implicated are aminoglycosides, radiocontrast media, cisplatin, amphotericin B, and osmotically active agents.
  • Image not available. Angiotensin-converting enzyme inhibitors and nonsteroidal antiinflammatory drugs are associated with hemodynamically mediated kidney injury, the pathogenesis of which is a decrease in glomerular capillary hydrostatic pressure.
  • Image not available. Acute allergic interstitial nephritis is observed in up to 27% of kidney biopsies performed for hospitalized patients with unexplained acute kidney injury. Clinical manifestations of AIN typically present approximately 14 days after initiation of therapy and include fever, maculopapular rash, eosinophilia, arthralgia, often with pyuria, hematuria, proteinuria, and oliguria.

++

On completion of this chapter, the reader will be able to:

++

  1. Cite the most common manifestation of drug-induced kidney disease (DIKD).

  2. Define DIKD.

  3. Classify various nephrotoxicities according to their corresponding kidney structural–functional alterations.

  4. Compare the pathogenesis of hemodynamically mediated kidney injury induced by angiotensin-converting enzyme inhibitors with that induced by nonsteroidal antiinflammatory drugs.

  5. Contrast acute and chronic interstitial nephritis.

  6. Create a list of drugs implicated in the development of allergic interstitial nephritis.

  7. Describe the clinical presentation of radiographic contrast media nephrotoxicity.

  8. Discuss the strategies used to prevent radiographic contrast media nephrotoxicity.

  9. Recommend a treatment strategy for preventing cisplatin-induced nephrotoxicity.

  10. Differentiate between low and high osmolar contrast media.

  11. Explain the pathophysiological mechanism involved in the development of aminoglycoside-induced acute tubular necrosis.

  12. Cite the major types of drug-induced glomerular injury.

  13. State the differences in presenting signs and symptoms of penicillin- and NSAID-induced allergic interstitial nephritis.

  14. List the drug(s) implicated in analgesic nephropathy.

  15. Describe potential causes of nephrocalcinosis.

++

Numerous diagnostic and therapeutic agents have been associated with the development of drug-induced kidney disease (DIKD) or nephrotoxicity. It is a relatively common complication with variable presentations depending on the drug and clinical setting, inpatient or outpatient. Manifestations of DIKD include acid–base abnormalities, electrolyte imbalances, urine sediment abnormalities, proteinuria, pyuria, and/or hematuria. However, the most common manifestation of DIKD is a decline in the glomerular filtration rate (GFR), which results in a rise in serum creatinine (Scr) and blood urea nitrogen (BUN) and several other indicators of acute and chronic kidney injury (see eChap. 18 and Chap. 28).1 Initial diagnosis of DIKD is often delayed as it typically is based on the detection of elevated Scr and BUN, for which there is a temporal relationship between the kidney injury and exposure to the potentially nephrotoxic drug. This is consistent with classic qualitative definitions of ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.